Quantcast
Published On: Mon, Jun 9th, 2014

Delaware fentanyl-laced heroin overdose deaths up to eight

The state of Delaware has reported two additional  fentanyl-laced heroin overdose deaths last week bringing the total to eight.  The two newest cases occurred on April 2 in Millsboro and April 5 in Claymont, according to the Medical Examiners Office.

Public domain photo/Psychonaught

Public domain photo/Psychonaught

Between March 20 and April 5, eight people have died from fentanyl-tainted heroin overdoses. The deaths involved six men and two women, ranging in age from 28 to 58. Five of the deaths occurred in New Castle County; three in Sussex County. Seven of the individuals were Delawareans; one from Maryland. During the last outbreak of fentanyl-tainted heroin overdoses in 2006, Delaware had seven confirmed deaths.

Fentanyl is a synthetic painkiller that is 50 to 100 times more potent than heroin, according to the Centers for Disease Control and Prevention. It is often mixed with heroin (Because illicit fentanyl can come in white powder form like heroin, users don’t know the fentanyl is mixed in) to produce a stronger high, Fentanyl-laced heroin has been blamed for dozens of deaths across the United States this year, including 28 confirmed deaths in Philadelphia in March and April, and 22 confirmed overdose deaths in western Pennsylvania this year. Maryland, Connecticut, Rhode Island and Michigan also have reported fentanyl-related overdose deaths.

“The warning needs to get out that fentanyl-laced heroin is here in Delaware and that people are dying from it,” Department of Health and Social Services Secretary Rita Landgraf said. “For those who suffer from addiction, the state and private providers are prepared to support individuals who are ready to seek treatment. At the same time, we thank law enforcement agencies, including the Delaware State Police, for targeting heroin suppliers and dealers to disrupt the supply chain.”

When a user injects fentanyl-laced heroin, like other opiates, it affects the central nervous system and brain. Because it is so powerful, users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately.

 

On the DISPATCH: Headlines  Local  Opinion

Subscribe to Weekly Newsletter

* indicates required
/ ( mm / dd ) [ALL INFO CONFIDENTIAL]

About the Author

- Writer, Co-Founder and Executive Editor of The Global Dispatch. Robert has been covering news in the areas of health, world news and politics for a variety of online news sources. He is also the Editor-in-Chief of the website, Outbreak News Today and hosts the podcast, Outbreak News Interviews on iTunes, Stitcher and Spotify Robert is politically Independent and a born again Christian Follow @bactiman63

Tags

Leave a comment

XHTML: You can use these html tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Sign up for our Weekly Newsletter



Recent Posts

Categories

Archives

At the Movies



Pin It